Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 34, NWS Tucson, AZ

July 29, 2016Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 29, 2016, 5:43 PM MST for Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 5:43 PM MST (00:43 UTC)
Expired
Jul 29, 2016, 6:45 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 4:58 PM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS55 KTWC 300043
SVRTWC
AZC019-300145-
/O.NEW.KTWC.SV.W.0034.160730T0043Z-160730T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
543 PM MST FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 645 PM MST

* AT 542 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED NEAR EAST SAHUARITA...OR 12
  MILES NORTHEAST OF GREEN VALLEY...AND MOVING WEST SOUTHWEST AT 10
  TO 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREEN VALLEY...SAHUARITA...EAST SAHUARITA...SUMMIT AND CORONA DE
  TUCSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS
FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3209 11080 3187 11066 3171 11125 3195 11137
TIME...MOT...LOC 0042Z 067DEG 15KT 3195 11085 

$$

MOLLERE
1 follow-up statement
990 
WWUS55 KTWC 300141
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
641 PM MST FRI JUL 29 2016

AZC019-300149-
/O.EXP.KTWC.SV.W.0034.000000T0000Z-160730T0145Z/
PIMA-
641 PM MST FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

ANOTHER SEVERE THUNDERSTORM WARNING JUST TO THE NORTH CONTINUES
THROUGH 715 PM MST. 

LAT...LON 3209 11080 3187 11066 3171 11125 3195 11137
TIME...MOT...LOC 0130Z 067DEG 15KT 3195 11085 

$$

MOLLERE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:52 PM MST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 29, 1:52 PM MST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST FRI JUL 29 2016

.SYNOPSIS...A good monsoon pattern will remain in place through at
least the middle of next week resulting in plenty of afternoon and
evening thunderstorms and occasional overnight storms. Storms this
evening will be capable of producing very strong winds with areas of
blowing dust, mainly north and west of Tucson. Saturday into early
next week extra moisture brings an increased threat of very heavy
rain and local flooding. With the abundant moisture and storms,
temperatures will be cooler this weekend into next week.

&&

.DISCUSSION...We are primed and ready to go and the convection has
begun. ML/Cape values are in the 2-3000 j/kg range with Dcape in the
1500-1800 j/kg range with low level convergence coupled with upper
level difluence begining to take shape over southern areas and the
Whites. Still feel we will be in for an interesting late
afternoon/early evening, primarily Tucson north and west although
can't rule out a strong storm just about anywhere.

With the level of instability that we have in place developing storms
will build quickly once initiated. Primary concern today is strong
outflow winds and the potential for areas of blowing dust with larger
organized outflows in certain areas. Secondary concerns include
localized heavy rain and hail. Prime areas to watch include central
and western Pima county later this afternoon with storms/outflows
moving to the west and storms moving off the Mogollon Rim and
dropping SW across points north late today into this evening. Due to
the potential for the threat of larger areas of blowing dust due to
organized outflows we issued a Blowing Dust advisory to cover the
area of concern, basically north and west of Tucson. The convection
will gradually wind down tonight, first over eastern areas then later
on across western Pima county.

Then the focus shifts toward the weekend with an interesting setup
taking place. Moisture will continue to stream northward with PWs of 1.75
to possibly 2+ resulting in the potential for very heavy rains with
stronger or persistant thunderstorms (note WPC Slgt risk for
excessive rain). Normally would have some concern of clouding over
with limited convection but models developing inverted mid-level
trough over the area acting as focusing mechanism which should
override that issue. H20 loop also shows several features moving
across the top of the ridge that should roll across the area at some
point this weekend although timing is tough at best. Each of these
can be a good focusing feature.

Upshot to all this is there is potential for thunderstorms producing
very heavy rains of 1-3 inches later Saturday and Sunday with
concerns for local flooding issues. This also would be a good set up
for nighttime storms both Saturday and Sunday nights. The main
problems are location and timing. At this time will continue to
highlight the threat but headlines not to be issued at this time.

Moving into early next week, still have an impressive amount of
moisture across the area Monday through Wednesday before it begins
to ease back down a bit, basically back toward more normal levels. So
there will be a heightened threat for convection producing local
heavy rains early next week. All this moisture will help to lower
afternoon temperatures Saturday onward with Sunday and Monday
possibly being the "coolest" days.

&&

.AVIATION...Valid through 01/00Z.
Expect scattered SHRA/TSRA into this evening moving generally NE to
SW. Mostly VFR conditions are anticipated thru pd except for MVFR
in/around SHRA/TSRA due to heavy rain and local blowing dust. Winds
generally 10 kts or less except brief gusts to 50 mph psbl with
stronger TSRA with local IFR conditions in blowing dust north and
west of Tucson 29/21z thru 30/03z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...This afternoon and evening is expected to be much
more active with scattered thunderstorms, primarily zone 153, the
northern part of 152 and much of 151 and 150. The biggest threat from
these storms later today will be very strong outflow winds with
blowing dust across parts of zones 150 and 151.

Saturday and Sunday, due to an increase in moisture across the
region we are expecting more widespread convection each afternoon and
likely overnight as well with the potential for locally very heavy
rains. The abundant moisture will linger into next week before easing
back after Wednesday. This moisture will also result in cooler
daytime temperatures and higher humidity levels Saturday onward.
Winds will generally be light except those associated with
thunderstorms where gusts in excess of 50 mph are possible,
especially this afternoon.

&&

.TWC Watches/Warnings/Advisories...
Blowing Dust Advisory until 8 PM MST this evening for AZZ502-504-
505.

Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ501.

&&

PUBLIC...Cerniglia
AVIATION....Cantin
FIRE WEATHER...Cantin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 3:17 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST FRI JUL 29 2016

AZZ508>510-292315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES
INCLUDING HANNAGAN MEADOW-
317 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE...CENTRAL
GRAHAM AND GREENLEE COUNTIES UNTIL 415 PM MST...

AT 314 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF VIRDEN...OR 23 MILES WEST OF REDROCK...MOVING
SOUTHWEST AT 25 TO 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...MODERATE OF HEAVY RAIN WILL OCCUR WITH AMOUNTS RANGING
FROM A HALF TO THREE QUARTERS OF AN INCH...WITH ISOLATED AMOUNTS OF
AN INCH TO AN INCH AND A QUARTER POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...CLIFTON...BOWIE...MORENCI...THATCHER...PIMA...DUNCAN...
FRANKLIN...ROSE PEAK...JUNCTION OF HIGHWAYS 191 AND 266...GUTHRIE...
SOLOMON...ARSENIC TUBS...POINT-OF-PINES AND SWIFT TRAIL JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3235 10905 3224 10948 3344 11024 3343 11022
      3345 11017 3347 11017 3347 11000 3355 11000
      3358 10991 3355 10985 3353 10984 3354 10983
      3348 10981 3348 10977 3352 10973 3356 10967
      3357 10968 3359 10962 3347 10905
TIME...MOT...LOC 2214Z 054DEG 24KT 3261 10913

MOLLERE
Special weather statement, Jul 29, 3:23 PM MST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 29 2016

AZZ503-507-513-292300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
323 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
400 PM MST...

AT 321 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF RIO RICO NORTHEAST...OR 20 MILES NORTHEAST OF
NOGALES... MOVING SOUTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN
INCH...WITH THE POTENTIAL FOR UP TO ONE INCH POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RIO RICO NORTHEAST...RIO RICO SOUTHEAST...PATAGONIA...
PATAGONIA LAKE...SONOITA AND ELGIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11102 3172 11077 3159 11053 3133 11076
TIME...MOT...LOC 2221Z 037DEG 11KT 3159 11071

MOLLERE
Special weather statement, Jul 29, 3:45 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST FRI JUL 29 2016

AZZ504-507-514-292330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
345 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY
AND EXTREME EASTERN PIMA COUNTY UNTIL 430 PM MST...

AT 343 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF BENSON...OR 27 MILES WEST OF WILLCOX...MOVING WEST AT
10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL AMOUNTS WILL RANGE FROM A HALF TO THREE QUARTERS
OF AN INCH WITH LOCALIZED AMOUNTS APPROACHING ONE INCH.

LOCATIONS IMPACTED INCLUDE...
MESCAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3227 11024 3210 11016 3195 11047 3220 11058
TIME...MOT...LOC 2243Z 069DEG 10KT 3216 11029

MOLLERE
Local storm report, Jul 29, 4:56 PM MST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
456 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     TSTM WND GST     4 ENE SAFFORD           32.85N 109.63W
07/29/2016  M59 MPH          GRAHAM             AZ   ASOS

&&

EVENT NUMBER TWC1600031

KD
Special weather statement, Jul 29, 5:22 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
522 PM MST FRI JUL 29 2016

AZZ502-300115-
TOHONO O'ODHAM NATION INCLUDING SELLS-
522 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 615 PM
MST...

AT 521 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF SELLS...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION EXPECT HEAVY RAIN OF AROUND A HALF TO THREE QUARTERS OF AN
INCH WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAN LUIS...COVERED WELLS...NOLIC AND MOUNTAIN VILLAGE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MST FOR
SOUTHEASTERN ARIZONA.

LAT...LON 3215 11190 3196 11192 3197 11231 3226 11231
TIME...MOT...LOC 0021Z 095DEG 8KT 3208 11203

MOLLERE
Local storm report, Jul 29, 5:37 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
537 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             4 NNE VAIL              32.10N 110.68W
07/29/2016  M0.75 INCH       PIMA               AZ   TRAINED SPOTTER

            1.4 INCHES OF RAIN IN 55 MINUTES

&&

EVENT NUMBER TWC1600032

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:07 PM MSTSevere Thunderstorm WarningTWCPima53 min
Jul 29, 5:16 PM MSTSevere Thunderstorm WarningTWCPima59 min
Jul 29, 5:22 PM MSTSpecial Weather StatementTWCPima53 min
Jul 29, 5:32 PM MSTAreal Flood AdvisoryTWCPima, Pinal118 min
Jul 29, 5:59 PM MSTSevere Thunderstorm WarningTWCPima46 min
Jul 29, 6:01 PM MSTSevere Thunderstorm WarningTWCPima74 min
Jul 29, 6:07 PM MSTFlash Flood WarningTWCPima113 min
Jul 29, 6:13 PM MSTSpecial Weather StatementTWCPinal77 min
Jul 29, 6:35 PM MSTDust Storm WarningTWCPima, Pinal4 hr
Jul 29, 7:05 PM MSTSpecial Weather StatementTWCPima70 min
Jul 29, 7:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min
Jul 29, 8:19 PM MSTSpecial Weather StatementTWCPima71 min
Jul 29, 10:15 PM MSTSevere Thunderstorm WarningTWCPima60 min
Jul 30, 12:02 AM MSTSpecial Weather StatementTWC28 min
Jul 30, 3:10 PM MSTSpecial Weather StatementTWCSanta Cruz35 min
Jul 30, 4:41 PM MSTSpecial Weather StatementTWCSanta Cruz49 min
Jul 30, 4:54 PM MSTSpecial Weather StatementTWCCochise51 min
Jul 30, 4:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.